Home
Up
Site Index
Ashton's Work
FAQ
Benzo Basics
About Benzos
About AD's
Water Titration
Surveys
Coping
The Un-Educated
Media Page
Other Issues
Dr. Reg Peart
My Benzopedia
Newsgroup
Poems
Fun Stuff
Books
Links
Video Links
About this site

Lenny

Last October, when I was having sleep issues, my Dr. prescribed 30mg of Temazepam, 34 pills with two refills. I was coming up to a busy work period and was desperate to make sure I slept well at night. Having no idea about the addictive quality of the drug, I began taking it "as needed"...which, of course, turned out to be every night. 102 pills and two re-fills later, I called the Dr's office to say that I was out of sleep meds, and could he prescribe more. An hour later, the woman receptionist called me back. No problem, the prescription was waiting for me at the pharmacy....another 34 pills with two re-fills!

Last April, after being on 30 mg of Temazepam for what was then the better part of six months, I started feeling lousy. I wasn't sleeping well at all, and had begun to experience some of the withdrawal symptoms that "tolerance" brings along. I knew it was because of the drugs...so I went back to the same Dr. to ask how to get off the medicine. He told me to cut my dosage in half for ten days, then again for another ten days, after which, just stop taking it altogether! He handed me prescriptions for 15 mg and 7.5 mg, spent all of five minutes with me, and sent me out the door...and straight into what I can only describe as a living hell!

Obviously, he knew nothing about Benzos...like most doctors here in the U.S. At first I didn't know what was happening to me...but I knew whatever it was, it was related to cutting back on the meds. Fortunately, through the support of my family and friends, I started to educate myself (it was education by fire, though!) about Benzos, and specifically about Temazepam. I credit finding the Ashton Manual with saving my life, really. I was lucky that a friend found it on-line for me...and it became my "living bible" for that initial period of time. I realized that cutting my dosage in half was a huge mistake, and that it should have never happened. Yet, I had survived that horrible first cut down to 15mg....and the idea of going back up again struck me as going backwards. I felt like I had paid a big price and that, having done that, I would start my gradual weaning process from there. Maybe that was unwise...I don't know...but I felt like if I had to pay such a high price at the start, I wasn't going to give back the time it would take to go back up again and work slowly back down.

 I didn't want to switch over to valium to slowly wean my dosage. Yet, obviously, because Temazepam comes only in capsule form, we had to find other methods of cutting back on this medicine. I didn't, however, use the water titration method, but found a different one that worked quite well for me. A pharmacist suggested that we buy gel caps (at any vitamin store, you can find them...) and spill the white powder out onto a mirror in order to divide it (with a razor blade, yes...and yes, my wife and I did feel like "coke addicts" sitting there dividing the contents of each pill by making little white lines!!!! Neither of us has ever done coke!) into smaller dosages, to then put back into the empty capsules. A 15 mg capsule, for example, can be cut into thirds and put back into these gel caps to make five mg pills. Or, they can be cut in half to make 7.5 mg, and then cut in half again to make four 3.75 mg pills. In this way, I was able to make 13.75 mg, 10 mg, 7.5 mg, 5 mg, 3.75 mg and, cutting the 3.75 in half, 1.87???about mg pills. Of course, it is not an exact science, as one is trying simply to "eyeball" what halves and thirds look like (we didn't want to invest in the expensive weighing machines necessary for exact measurements! But...we both felt we were very close to getting it right...if only off by .5 mg here or there.

It took me about six weeks, from start to finish to be done with my tapering. Maybe because I had survived such a major hit from the get go, the effect of each subsequent wean, though still very palpable, was nothing compared to the initial hit I inadvertently took by "following my doctor's orders". Once I knew the nature of the drug I had been taking, I just wanted so badly to have it out of my system for good. It was hard to be patient, even though I knew the effects of cutting back each time were miserable (the usual insomnia, depression, panic, fear, hopelessness, pangs of suicide, disassociation, etc..etc...) My last dose...a 1.75 mg pill....was taken about six weeks ago in mid June. I feel like I still have lingering effects, though I know that if I am paying attention to certain things like diet, exercise and meditation, I can help mitigate these effects.

Good luck to everyone.

Lenny

Disclaimer:  The information contained in this website was not compiled by a doctor or anyone with medical training. The advice contained herein should not be substituted for the advice of a physician who is well-informed in the subject matter discussed. Before making any decisions about your health or treatment you should always confer with your physician and it is always assumed that you will do so.

About this site          Disclaimer               Contact

Last updated 22 July 2015